Neurologia.com es una comunidad de conocimiento alrededor de la neurología en habla hispana, compuesta por millones de profesionales, desde estudiantes a instituciones médicas o académicas. Esta comunidad se dota de diferentes herramientas de interrelación y difusión del conocimiento en neurociencia
Late onset polyneuropathy due to exposure to organophosphates
INTRODUCTION. Organophosphate esters are widely used both in agriculture and in industry and may give rise to acute intoxication due to their direct anticholinesterase effect. Less often a polyneuropathic syndrome of late onset may occur. This is predominantly motor, symmetrical, with muscle atrophy and pyramidal signs. These neurotoxic features are due to inhibition of the target esterase of this neuropathy. Histopathological studies show axon degeneration of ‘dying back’ type. CLINICAL CASE. We present the case of a 24 year old man with severe sensomotor neuropathy, predominantly distal, with marked atrophy of the interosseus muscles, claw hand and foot drop, together with increased deep tendon reflexes. This patient had worked on the land, cultivating maize, from the age of 14, when his symptoms began and became progressively worse. On electromyography there was sensomotor peripheral polyneuropathy, which was primarily axonal and predominantly motor and distal. Peripheral nerve biopsy confirmed the presence of ‘dying back’ type axonopathy. Extensive biochemical investigations ruled out other causes of polyneuropathy. Cerebral resonance study was normal.